MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-5-15-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the bare axium coil failed to detach within the treating location.The instant detacher made 3 attempts but failed each time to detach.No patient injury occurred.The blood flow and the vessel anatomy were both normal.The unruptured aneurysm was located in the left ocular artery segment.It was saccular with a max 7.8mm and the neck width was 4.2mm.The devices were all prepared and used per the instructions for use (ifu).
 
Additional Manufacturer Narrative
Investigation summary - it was reported that bare axium coil failed to detach within the treating location despite three attempts.As the event was reportable to a regulatory authority and indicated a possible non-conformance of a device, labeling, or packaging to meet any of its specifications, an investigation was required.Additional information was required to determine the cause of the event.The healthcare professional was contacted to get additional information to help with the investigation.The device was returned as part of this investigation.Analysis found the pushwire was found to be broken with the release wire also broken.This is indicative that a manual detachment was attempted.The axium coil without a dispenser coil and without an introducer sheath, instant detacher, and accessories.The axium pushwire was found broken distal to the break indicator with the release wire also broken.The actuator interface, positive load indicator, coupler tube, break indicator, and crimps were missing and not returned for analysis.Bends were found along the pushwire.The coin was still against the lumen stop with the shield coil slightly stretched.The implant coil was found still attached to the pushwire but stretched and damaged with the polypropylene filament intact.A manual detachment attempt was performed by breaking the hypotube distal to the most distal bend and pulling back the release wire, and resistance was encountered.The jacket was removed, and the release wire was pulled back manually which resulted in the release wire breaking at the coin.The implant coil was unable to be detached due to the break in the release wire.Under microscope the lumen stop was inspected, and dried blood was observed occluding the lumen stop.The lumen stop was found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specifications.As the implant coil did not detach, the retainer ring was not accessible for analysis.No other anomalies were observed.Based on the analysis performed, the axium coil was confirmed to have non-detachment as the pushwire was returned with the implant coil still attached, however the cause cannot be determined.Per instructions for use (ifu), in order to achieve optimal performance of the axium¿ detachable coil and to reduce the risk of thromboembolic complication, it is advised that a continuous saline flush be maintained between a) the femoral sheath and the guiding catheter, b) the micr ocatheter and guiding catheter and c) the microcatheter and the implant delivery pusher and the axium¿ detachable coil.There was no indication that the event was related to a potential manufacturing issue and no dhr was requested, so a device history record review was not performed.It is possible that the release wire broke when attempting to retract the release wire against resistance.The pushwire was found bent along its length, indicative of either high tortuosity, advanced against resistance or damage during return shipping to medtronic for analysis.The implant coil and shield coil were found stretched and damaged; however, the cause of the damage could not be determined.Possible causes for coil damage are: patient vessel tortuosity, lack of hydration before procedure, user does not maintain continuous flush, damage or kink to pushwire and advancing device against resistance.As the device was returned without its protective dispenser coil and introducer sheath, all damages mentioned could have occurred during return shipping to medtronic for analysis.During analysis, the release wire broke when attempting to retract from within the lumen stop, however the cause could not be determined.It is possible the dried blood that was found occluding the lumen stop contributed towards the release wire being stuck and subsequently broken.There was no non-conformance to specification identified that could potentially lead to the non-detachment.As the retainer ring could not be inspected/measured, a review of the device history record was conducted.The review of dhr shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Since the instant detacher was not returned, any contribution of the instant detacher to the non-detachment could not be determined.The investigation determined that this was a known event, and therefore no new formal investigation was required.Common sequences of events and contributing factors that can lead to this known event are documented in the risk management file.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8823104
Report Number2029214-2019-00775
Device Sequence Number11540544
Product Code KRD
UDI-Device Identifier00836462010147
UDI-Public00836462010147
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2020
Device Model NumberQC-5-15-HELIX
Device Lot NumberA554160
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2019
Initial Date Received by Manufacturer 07/18/2019
Supplement Date Received by Manufacturer09/23/2019
Initial Report FDA Received Date07/24/2019
Supplement Report FDA Received Date10/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR